Thank you, Bob, for your reply but I was searching more for a cause rather than treatment. I nurse on demand (about every 2-4 hours) and his diaper count is good. We have tried both the phototherapy lights and blanket. His bili count went down from a 23 to a 15. After release from the hospital, his level rose to 18. Most recently his level is finally down to a 13 but he is still yellow/orange and so are his eyes. The pediatrician will be talking to a gastroenterologist today to determine the next course of action.
Does anyone know what could cause one's body to produce zero amounts of conjugated bilirubin? Pediatrician said his level (conjugated) should be between 0.1 and 2.0 but his is 0.0! Thanks in advance!
Unconjugated hyperbilirubinemia in term and late preterm infants. Premature infants are at greater risk for hyperbilirubinemia because brain toxicity occurs at lower levels of bilirubin than in term infants. As a result, premature infants are treated at lower levels of bilirubin but with the same treatments discussed here.
Encourage feeding — Providing adequate breastmilk or formula is an important part of preventing and treating jaundice. You will know that your child is getting enough milk or formula if s/he has at least six wet diapers per day, the color of the bowel movements changes from yellow to dark green, and s/he seems satisfied after feeding.
Phototherapy — Phototherapy (light therapy) is the most common medical treatment for jaundice in newborns. In most cases, phototherapy is the only treatment required. It consists of exposing an infant's skin to a special blue light, which breaks bilirubin down into parts that are easier to eliminate in the stool and urine. Treatment with phototherapy is successful for most infants.
Phototherapy is usually done in the hospital, but in select cases, it can be done in the home if the baby is healthy and at low risk of complications. Infants undergoing phototherapy should have as much skin exposed to the light as possible. Infants are usually naked (or wearing only a diaper) in an open bassinet or warmer, but wear eye patches to protect the eyes.
Phototherapy is stopped when bilirubin levels decline to a safe level. It is not unusual for infants to still appear jaundiced after phototherapy is completed. Bilirubin levels may rebound 18 to 24 hours after stopping phototherapy, although this rarely requires further treatment.
Hydration — It is important for infants receiving phototherapy to drink adequate fluids (breast milk or formula) since bilirubin is excreted in urine and bowel movements. Breast- or bottle-feeding should continue during phototherapy, and in some cases, intravenous fluids may be necessary.
Treatment of blood type incompatibility — Infants with hyperbilirubinemia due to incompatibility with their mother's blood may be given intravenous immunoglobulin (IVIG). Intensive phototherapy is used as a first line treatment.